Alert archive / Wyoming / Flash Flood Warnings in 2007

Flash Flood Warning 13, NWS Billings, MT

July 7, 2007Sheridan County, Wyoming

NWS Billings, MT issued this flash flood warning at Jul 7, 2007, 9:41 PM MDT for Sheridan County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2007, 9:41 PM MDT (03:41 UTC)
Expired
Jul 7, 2007, 11:45 PM MDT
In force
2 hr
Issued by
NWS Billings, MT
Area
Whole counties

County Sheridan County, WY

The radar

The Billings radar (KBLX), 180 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2007-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2007-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3018 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBYZ 080345
FFWBYZ
WYC033-080545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
941 PM MDT SAT JUL 7 2007

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SHERIDAN COUNTY IN NORTH CENTRAL WYOMING...
  THIS INCLUDES THE CITY OF SHERIDAN.

* UNTIL 1145 PM MDT.

* AT 940 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED           
  FLOODING CONTINUING OVER SHERIDAN.  MORE LIGHT RAINFALL
  IS EXPECTED TO FALL THROUGH 11 PM.  THE FLOODING WILL
  TAKE THROUGH MUCH OF THE EVENING RECEDE ON HIGHWAYS...STREETS 
  AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING      
  SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 4498 10742 4498 10676 4457 10668 4457 10715

$$
1 follow-up statement
000 
WGUS75 KBYZ 080536
FFSBYZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1134 PM MDT SAT JUL 7 2007

WYC033-080544-
SHERIDAN WY-
1134 PM MDT SAT JUL 7 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SHERIDAN
COUNTY...

THUNDERSTORMS THAT WERE PRODUCING VERY HEAVY RAINS HAVE MOVED OUT OF
THE WARN AREA. THE THREAT OF FLASH FLOODING IS NO LONGER EXPECTED AND
THE FLASH FLOOD WARNING HAS BEEN CANCELLED. PERSONS SHOULD STILL USE
CAUTION AND AVOID AREAS STILL COVERED WITH WATER.

LAT...LON 4498 10742 4498 10676 4457 10668 4457 10715

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 9:14 PM MDT, 27 minutes earlier.

Area forecast discussion, Jul 7, 9:14 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
914 PM MDT SAT JUL 7 2007

.SHORT TERM...VALID FOR SUN AND MON...

UPDATED FORECAST TO INCREASE POPS OVER CENTRAL AND EASTERN ZONES
OVERNIGHT. ADDED IN A CHANCE OF SEVERE THUNDERSTORMS THROUGH
MIDNIGHT AS CONVECTION CONTINUES TO BE STRONG TO SEVERE AT THIS
TIME. LATEST MODELS SEEM TO HAVE LATCHED ONTO THE SHORTWAVE AND
THE ASSOCIATED CONVECTIVE COMPLEX. EXPECT THIS FEATURE TO MOVE
ACROSS SOUTHEAST MONTANA OVERNIGHT AND INTO THE DAKOTAS BY
MORNING. TEMPERATURES LOOK ON TRACK. WINDS OUTSIDE OF CONVECTION
SHOULD DIMINISH OVERNIGHT. REST OF FORECAST LOOKS IN GOOD SHAPE.
CHAMBERS

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MIDWEEK TRANSITION INTO A NORTHWESTERLY FLOW AND COOLER PATTERN
CONTINUES ON TRACK. MODELS ARE IN GOOD AGREEMENT THAT THE RIDGE
AXIS WILL REMAIN OVER THE IDAHO PANHANDLE INTO THURSDAY WHICH WILL
ALLOW AN EASTERLY FLOW TO PREVAIL OVER THE AREA WHICH WILL
CONTINUE TO ADVECT COOLER SURFACE AIR INTO THE AREA. HAVE KEPT ANY
WARMUP FROM STARTING UNTIL FRIDAY. KEPT MINOR MOUNTAIN POPS IN FOR
TUESDAY BUT HAVE FAVORED DRY FOR THE REST OF THE WEEK SINCE
PATTERN LOOKS LIKE CAPPING COULD PREVENT EXTENT OF CONVECTION
ESPECIALLY WITH DECENT NOCTURNAL COOLING ALLOWING FOR SLOWER
TEMPERATURE STARTS. FRIDAY THE RIDGE AXIS BEGINS TO MOVE EASTWARD
WHICH WILL ALLOW WARMING HEIGHTS BUT SURFACE THERMAL TROF SHOULD
LAG BEHIND WHICH WILL KEEP EASTERLY FLOW IN PLACE AND CAP TEMPS AT
NORMAL VALUES. PATTERN CONTINUES TO BE PROGRESSIVE FOR THE WEEKEND
WHICH MEANS THE RIDGE WILL MOVE INTO CENTRAL MONTANA BRINGING THE
THERMAL TROF WITH IT AND A RETURN TO HOT WEATHER. EXTENDED PATTERN
LOOKS PRETTY DRY. BORSUM

&&

.AVIATION...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH MIDNIGHT ALONG AND EAST OF A HARLOWTON TO BILLINGS TO
SHERIDAN LINE. THESE STORMS WILL SHIFT INTO FAR EASTERN MONTANA
OVERNIGHT AND INTO THE WESTERN DAKOTAS BY MORNING. OCCASIONAL IFR
VISIBILITIES IN HEAVY RAIN ALONG WITH MVFR CEILINGS CAN BE
EXPECTED NEAR ANY STORMS. SOME STORMS MAY CONTAIN LARGE HAIL AND
SURFACE WIND GUSTS OVER 60 MPH ARE POSSIBLE AS WELL. OUTSIDE OF
CONVECTION VFR CONDITIONS EXPECTED. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 064/087 059/088 059/081 056/081 058/083 061/087 063/093
    64/T    31/B    21/B    10/U    01/U    10/U    00/U
LVM 054/089 053/089 051/081 049/080 049/084 051/087 051/093
    32/T    20/B    02/T    11/U    11/U    10/U    00/U
HDN 062/089 059/091 060/085 054/084 056/087 059/090 061/097
    64/T    31/B    21/B    10/U    01/U    10/U    00/U
MLS 067/085 059/087 060/082 054/082 055/084 060/087 063/094
    55/T    31/B    21/B    01/U    01/U    10/U    00/U
4BQ 066/086 060/086 060/084 055/082 055/083 060/086 063/092
    65/T    32/T    21/B    11/U    11/U    10/U    00/U
BHK 065/081 057/082 059/081 055/076 053/081 055/081 057/088
    45/T    31/B    21/B    01/U    01/U    10/U    00/U
SHR 062/087 056/088 057/083 050/081 052/084 055/086 057/093
    64/T    32/T    22/T    22/T    22/T    20/U    10/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 7, 3:18 PM MDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
318 PM MDT SAT JUL 7 2007

MTZ028>042-056>058-063>068-WYZ098-099-082130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
318 PM MDT SAT JUL 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE AREA
WITH THE BEST CHANCES ACROSS THE CENTRAL AND SOUTHWEST ZONES.
GUSTY ERRATIC WINDS AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH
ANY THUNDERSTORM. ALTHOUGH THE THUNDERSTORMS ARE EXPECTED TO BE
WET...PLENTY OF LIGHTNING IS LIKELY RESULTING IN POSSIBLE FIRE
STARTS ACROSS THE SOUTHWEST ZONES WHERE THE FUELS ARE DRIEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE AREA ON
SUNDAY AFTERNOON AND EVENING WITH THE BEST CHANCES ACROSS THE
EASTERN ZONES. LOCALLY HEAVY RAIN ALONG WITH GUSTY
WINDS...FREQUENT LIGHTNING AND THE POSSIBILITY OF HAIL CAN BE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

In the hours before

Local storm report, Jul 7, 6:56 PM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
656 PM MDT SAT JUL 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             HARLOWTON               46.44N 109.83W
07/07/2007  M1.25 INCH       WHEATLAND          MT   LAW ENFORCEMENT

&&

SOLUM
Local storm report, Jul 7, 7:40 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
740 PM MDT SAT JUL 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             SHERIDAN                44.79N 106.96W
07/07/2007  M1.25 INCH       SHERIDAN           WY   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jul 7, 7:48 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
748 PM MDT SAT JUL 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             SHERIDAN                44.79N 106.96W
07/07/2007  E0.88 INCH       SHERIDAN           WY   PUBLIC

            STREET FLOODING AND TREE LIMBS DOWN

&&

SOLUM
Local storm report, Jul 7, 8:05 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
805 PM MDT SAT JUL 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             17 E MELVILLE           46.10N 109.60W
07/07/2007  M0.88 INCH       GOLDEN VALLEY      MT   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jul 7, 8:06 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
806 PM MDT SAT JUL 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             5 S RYEGATE             46.23N 109.25W
07/07/2007  M1.00 INCH       GOLDEN VALLEY      MT   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jul 7, 9:37 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
937 PM MDT SAT JUL 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      BILLINGS                45.79N 108.54W
07/07/2007                   YELLOWSTONE        MT   LAW ENFORCEMENT

            NUMEROUS STREETS, UNDERPASSES AND PARKING LOTS FLOODED.

0815 PM     FLASH FLOOD      SHERIDAN                44.79N 106.96W
07/07/2007                   SHERIDAN           WY   TRAINED SPOTTER

            POWER LINES DOWN, STREET FLOODING AND 6 INCH DIAMETER
            TREES DOWN IN THE ROAD.

0825 PM     FLASH FLOOD      LAUREL                  45.67N 108.77W
07/07/2007                   YELLOWSTONE        MT   LAW ENFORCEMENT

            ROAD WASHED OUT.

&&

SOLUM

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:30 PM MDTSevere Thunderstorm WarningBYZSheridan60 min
Jul 7, 7:39 PM MDTFlash Flood WarningBYZSheridan2 hr

Nearby

Flash Flood Warnings in Wyoming, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.